Alert archive / New Mexico / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Midland/Odessa, TX

December 6, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this winter storm watch at Dec 6, 2017, 2:45 AM MST for Eddy County, New Mexico. It took effect at Dec 7, 2017, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2017, 2:45 AM MST (09:45 UTC)
In effect from
Dec 7, 2017, 5:00 AM MST
Expired
Dec 6, 2017, 1:50 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS44 KMAF 060945
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CST Wed Dec 6 2017

...WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR THE 
DAVIS MOUNTAINS ABOVE 6000 FT...

...WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR THE
GUADALUPE MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, MARFA 
PLATEAU, BIG BEND, AND PORTIONS OF THE UPPER TRANS PECOS OF WEST 
TEXAS...

...A WINTER STORM WATCH IS IN EFFECT THURSDAY FOR THE GUADALUPE
MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, MARFA PLATEAU, DAVIS 
MOUNTAINS, AND CHISOS MOUNTAINS...

.A strong and cold upper level storm system will approach the
area tonight bringing the potential for wintry precipitation.
Initially wintry mix of rain, snow and brief freezing rain are
expected before transitioning to mostly snow by this evening.

A second upper air disturbance will renew the possibility of snow
Thursday from the Guadalupe to the Chisos Mountains.

TXZ074-062200-
/O.NEW.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/
/O.EXT.KMAF.WS.W.0001.171206T2100Z-171207T1200Z/
Davis/Apache Mountains Area-
Including the city of Alpine
345 AM CST Wed Dec 6 2017

...WINTER STORM WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

* WHAT...Late today heavy snow and some freezing rain expected.
  Thursday heavy snow possible. Plan on difficult travel
  conditions, including during the morning commute on Thursday.
  Through Wednesday snow accumulations of up to 3 to 5 inches are
  expected. On Thursday additional snow accumulations of 2 to 3 
  inches are possible.

* WHERE...Davis Mountains Area.

* WHEN...For the Winter Storm Warning, from 3 PM this afternoon 
  to 6 AM CST Thursday. For the Winter Storm Watch, from 
  Thursday morning through Thursday afternoon.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. 

$$

NMZ027-TXZ057-080-081-258-062200-
/O.NEW.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/
/O.EXT.KMAF.WW.Y.0002.171206T2100Z-171207T1200Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Marfa Plateau-Big Bend Area-
Guadalupe Mountains-
Including the cities of Queen, Van Horn, Marfa, and Pine Springs
345 AM CST Wed Dec 6 2017 /245 AM MST Wed Dec 6 2017/

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 PM CST /2 PM MST/
THIS AFTERNOON TO 6 AM CST /5 AM MST/ THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

* WHAT...Late today snow and some freezing rain expected. Thursday
  heavy snow possible. Plan on slippery road conditions, including
  during the morning commute on Thursday. Total snow accumulations
  through Thursday morning of 1 to 3 inches are expected. Total
  snow accumulations on Thursday of 2 to 3 inches are possible.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Van Horn and Highway 54 Corridor, Marfa Plateau, Big 
  Bend Area and Guadalupe Mountains.

* WHEN...For the Winter Weather Advisory, from 3 PM CST /2 PM 
  MST/ this afternoon to 6 AM CST /5 AM MST/ Thursday. For the 
  Winter Storm Watch, from Thursday morning through Thursday 
  afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. 

$$

TXZ058-075-062200-
/O.EXT.KMAF.WW.Y.0002.171206T2100Z-171207T1200Z/
Reeves County and Upper Trans Pecos-Pecos-
Including the cities of Pecos and Fort Stockton
345 AM CST Wed Dec 6 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON
TO 6 AM CST THURSDAY...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the morning commute on Thursday. Total snow
  accumulations of 1 to 2 inches are expected.

* WHERE...Reeves County and Upper Trans Pecos, and Pecos County.

* WHEN...From 3 PM this afternoon to 6 AM CST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.


$$
1 follow-up statement
006 
WWUS44 KMAF 062050
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
250 PM CST Wed Dec 6 2017

...WINTER STORM WARNING IS IN EFFECT TONIGHT AND THURSDAY FOR THE
DAVIS MOUNTAINS ABOVE 6000 FT...

...WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND THURSDAY FOR 
THE GUADALUPE MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, MARFA 
PLATEAU, BIG BEND, AND PORTIONS OF THE UPPER TRANS PECOS OF WEST 
TEXAS...

.A strong and cold upper level storm system will approach the
area tonight and move over the region Thursday.  This will allow 
wintry precipitation to continue tonight and Thursday.  A mix of 
rain and snow this afternoon will transition to snow this evening
and tonight in the Warning and Advisory areas.  Temperatures will
drop after precipitation turns to snow, with readings at freezing
or below in all of the Warning area, an most of the Advisory 
area, which will allow snowfall to accumulate. Temperatures could
stay at freezing, or below, in much of the higher terrain through
the day Thursday. 

TXZ074-071130-
/O.CAN.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/
/O.EXT.KMAF.WS.W.0001.171206T2100Z-171208T0000Z/
Davis/Apache Mountains Area-
Including the city of Alpine and Fort Davis
250 PM CST Wed Dec 6 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM CST THURSDAY...
...WINTER STORM WATCH IS CANCELLED...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible, including during the morning commute on Thursday.
  Total snow accumulations of 4 to 6 inches, with localized
  amounts up to 9 inches, are expected.

* WHERE...Davis/Apache Mountains Area.

* WHEN...Until 6 PM CST Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected.  If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.  The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

NMZ027-TXZ057-080-081-258-071130-
/O.CAN.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/
/O.EXT.KMAF.WW.Y.0002.171206T2100Z-171208T0000Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Marfa Plateau-Big Bend Area-
Guadalupe Mountains-
Including the cities of Queen, Van Horn, Marfa, and Pine 
Springs
250 PM CST Wed Dec 6 2017 /150 PM MST Wed Dec 6 2017/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THURSDAY...
...WINTER STORM WATCH IS CANCELLED...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the morning commute on Thursday. Total snow
  accumulations of 1 to 3 inches, with localized amounts up to 4 
  inches, are expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Van Horn and Highway 54 Corridor, Marfa Plateau, Big 
  Bend Area and Guadalupe Mountains.

* WHEN...Until 6 PM CST /5 PM MST/ Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

TXZ058-075-071130-
/O.EXT.KMAF.WW.Y.0002.171206T2100Z-171208T0000Z/
Reeves County and Upper Trans Pecos-Pecos-
Including the cities of Pecos and Fort Stockton
250 PM CST Wed Dec 6 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST
THURSDAY...

* WHAT...Snow expected. Plan on slippery road conditions, 
  including during the morning commute on Thursday. Total snow 
  accumulations of 1 to 3 inches, with localized amounts up to 4 
  inches, are expected.

* WHERE...Reeves County and Upper Trans Pecos, and Pecos County.

* WHEN...Until 6 PM CST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 2:10 AM MST, 35 minutes earlier.

Area forecast discussion, Dec 6, 2:10 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CST Wed Dec 6 2017

.DISCUSSION...
A filling mid level low was located across the desert SW within a
dampening mid level trof axis. East of the trof axis zonal flow has
tapped into a fetch of Pacific mstr while an embedded 3h jet of
100-110kt moves across the area this morning. Even though said jet
core will move east today the broader jet core will remain overhead
placing much of the area within the entrance region of the jet.
Meanwhile at the surface an anticyclone will be in place across
the PB today. Mid/upper level lift with Pacific mstr is enough to
generate -RA this morning which will serve to moisten up/cool the
low levels (which were very dry as of this writing). As such prior
to 18Z only a few hundredths of -RA are expected. Thereafter the
forecast becomes much more complicated thru Thur PM. Wet bulb
cooling will be important determinant for a precip phase change to
RA/SN across parts of the PB which is expected to occur between
18Z-21Z today and 21Z-24Z across parts of the Trans Pecos (which
at least initially could be -FZRA in higher elevations of GDP
Mtns). Even though there will be a -RA/-SN mix across the PB it
seems unlikely that there will be accumulations of wintry precip
as the ground will be too warm. We do not plan to include the PB
in the advisory. South and west of the Pecos River certainly is
the most favored area for accumulating wintry precip, but it does
not look as good at it did in last nights model data. As noted
above the transition window has been pushed farther out which
means a shortened precip duration. It also means that the Pacific
mstr will have moved east which has implications wrt whether the
favored dendritic growth region be saturated after 03Z/Thur? So we
will push back the start of advisory/warning today until 21Z today.
We considered canceling/replacing the warning for the Davis Mtns
today with an advisory, however since soundings do indicate a
window for heavy SN from 06Z-12Z/Thur we will leave the warning in
place for elevations above 6000ft. To further complicate the
forecast there will be a shrtwv trof in the nw flow moving thru
the 4 Corners region around 06Z/Thur which will renew lift/mstr
and potential for SN thru the day on Thur, especially across the
mtns. In fact Thur may turn out to be the best all around
potential for accumulating SN in the mtns, including potential for
heavy SN in the GDP Mtns/Culberson Co and probably
Davis/Glass/Chisos Mtns too. As such we will issue a new Winter
Storm Watch for these mtn zones 12z Thur-00Z Fri. Thereafter the
pattern transitions back to warm afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     40  30  40  26 /  70  40  20  10
Carlsbad                       38  28  36  22 /  60  60  40  10
Dryden                         41  34  38  27 /  90  80  70  40
Fort Stockton                  36  29  35  24 /  80  70  60  30
Guadalupe Pass                 35  22  29  21 /  70  70  60  20
Hobbs                          39  25  36  23 /  50  40  20  10
Marfa                          39  27  31  16 /  80  70  60  40
Midland Intl Airport           39  31  37  26 /  70  50  30  10
Odessa                         38  28  35  26 /  70  60  30  10
Wink                           39  30  37  23 /  70  60  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
     Thursday for Guadalupe Mountains of Eddy County.

     Winter Storm Watch from late tonight through Thursday afternoon
     for Guadalupe Mountains of Eddy County.

TX...Winter Weather Advisory from 3 PM CST /2 PM MST/ this afternoon
     to 6 AM CST /5 AM MST/ Thursday for Big Bend Area-Guadalupe
     Mountains-Marfa Plateau-Pecos-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

     Winter Storm Watch from Thursday morning through Thursday
     afternoon for Big Bend Area-Davis/Apache Mountains Area-
     Guadalupe Mountains-Marfa Plateau-Van Horn and Highway 54
     Corridor.

     Winter Storm Warning from 3 PM this afternoon to 6 AM CST
     Thursday for Davis/Apache Mountains Area.

&&
Hazardous weather outlook, Dec 5, 1:43 PM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
243 PM CST Tue Dec 5 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-062045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
243 PM CST Tue Dec 5 2017 /143 PM MST Tue Dec 5 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A wintry mix of precipitation is expected to develop through late
tonight, but mainly in, and to the east of, the Guadalupe, Delaware,
Apache, Davis and Glass Mountains.  Light ice accumulations could
form on some roads around the mountains, but particularly on the
Interstate 10 and Interstate 20 split in western Reeves County late
tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Winter Storm Warning is in effect for the Davis and Apache
Mountains Area Wednesday and Wednesday night.  A mix of rain and
freezing rain is expected by sunrise, followed by a changeover to
rain and snow, or all snow by Wednesday afternoon.  Although ice
accumulations will be less than one tenth of an inch, snowfall
amounts of 3-5 inches are expected through Wednesday night.

A Winter Weather Advisory is in effect for the Guadalupe, Delaware,
and Glass Mountains, Marfa Plateau, Van Horn/Highway 54 corridor and
western portions of Pecos and Reeves Counties Wednesday and
Wednesday night.  A mix of rain, sleet and snow Wednesday morning
will transition to rain and snow, or all snow by Wednesday
afternoon.  Snowfall amounts of one to three inches are expected in
these areas through wednesday night.

Wintry precipitation is also expected to fall over Southeast New
Mexico and the Permian Basin Wednesday and Wednesday night, but it
appears precipitation will mainly be rain and snow as temperatures
stay just above freezing in most areas.  Snowfall amounts are
expected to be around one inch or less.  Stay tuned to the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

Winter Storm Watches in New Mexico, 2017Winter Storm Watches in Texas, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.